Washington, 2013Damaging Wind in Washington, August 29, 2013
August 29, 2013 · NWS OTX · 1 event in 1 county or zone
A negatively tilted shortwave trough lifted through Central Washington during the early afternoon hours of August 29th. The air mass over the region was rather unstable and moist leading to the development of an isolated rotating supercell.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $240,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A negatively tilted shortwave trough lifted through Central Washington during the early afternoon hours of August 29th. The air mass over the region was rather unstable and moist leading to the development of an isolated rotating supercell. The storm produced damaging winds in excess of 60 mph as it tracked northward through the Okanogan Valley. A majority of the damage occurred across eastern sections of Omak, Washington and the adjacent Colville Indian Reservation. A NWS storm survey indicated the damage was from straight line winds but several reports from the public and images suggested a gustnado may have developed along the leading gust front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 29, 10:12 AM PST, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 29, 10:12 AM PST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1112 AM PDT Thu Aug 29 2013
.SYNOPSIS...
Warm late-summer weather is expected over the Inland Northwest
through the upcoming holiday weekend. The passage of a cold front
late today will bring the potential for showers and a few
thunderstorms to the region. Temperatures on Friday will cool down
to near average. The Labor Day weekend is looking warmer than
average with a good deal of sunshine. A transition to a showery
weather pattern is expected Monday or Tuesday.
&&
.DISCUSSION...
Morning update: We have made some significant changes to the
forecast. Of utmost importance was the issuance of a flash flood
watch for the East Slopes of the Cascades...expanding into the
Wenatchee and Okanogan Valleys. This is primarily for the
2012/2013 burn scars but urban areas are also susceptible.
KUIL/KSLE soundings indicated almost 1.50" inches of precipitable
water which is over 200% of normal for this time of year.
Additionally, water vapor satellite imagery indicates a potent
negatively tilted shortwave crossing into southwestern Oregon with
bands of heavier showers and thunderstorms already forming across
the Oregon Cascades. Given some sun breaks currently over the
East Slopes and strong forcing to come...it is highly possible
that stronger thunderstorms will be possible this afternoon. The
main threat will be heavy rainfall but some hail and gusty winds
cannot be ruled out completely. Storm motion is not overly
supportive of flash flooding but rates should be and any training
of cells over similar areas could definitely result in debris
flows or flash flooding over recent burn scars. Per NAM/GFS this
wave looks to eject northward around 23-00z today suggesting this
will be mostly an early afternoon event. However, as the main
offshore flow ejects to the east this evening...we could see
showers and storms redeveloping along the Canadian Border and we
will be looking closer into this shortly.
Closer to the WA/ID border, elevated thunderstorms continue to
blossom over the last hour or so. These storms will bring the
potential for brief downpours and ground lightning strikes. There
isn't any model guidance handling this activity so updates were
based on current radar trends which shows additional activity
developing over NE Oregon. If this holds together...could be
several hours of on and off showers and isolated thunderstorms
until the main wave passes through. As this occurs...it should
increase the threat for more thunderstorms...especially with the
moistening that is ongoing from current showers. /sb
&&
.AVIATION...
18Z TAFS: A negatively tilted shortwave will track through the
region today. This will lead to scattered rain and embedded
thunderstorms...potentially bringing heavy rain to the Cascades
and vcnty of KEAT. Another axis of instability and thunderstorms
has setup frm KCOE to KALW and will brush Spokane at times. As
the lift from the main shortwave comes through Ern WA btwn
19-23z...we should see additional thunderstorms developing btwn
KMWH and KGEG. These areas are getting better sun at this time and
could see a few stronger cells. Once this wave departs this
evening...the main low off the coast will skirt the WA/Canadian
border. Isolated thunderstorms will be possible under this cold
pool but as far as terminals...we will be monitoring the trailing
cold front crossing Ern Wa and stalling near the ID border. Some
showers and embedded thunderstorms will be possible along this
boundary aft 08z...continuing into Friday morning. Confidence is
not extremely high but it is possible with a ribbon of instability
remaining ahead of the front. /sb
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 83 59 79 56 84 58 / 20 20 10 0 0 0
Coeur d'Alene 84 57 78 54 83 53 / 20 20 10 0 0 0
Pullman 84 54 79 48 84 49 / 20 20 10 0 0 0
Lewiston 91 64 87 59 91 61 / 20 20 10 0 0 0
Colville 85 56 83 50 85 49 / 50 20 10 0 0 0
Sandpoint 82 54 78 47 81 45 / 20 20 10 0 0 0
Kellogg 82 56 76 53 83 53 / 30 30 20 0 0 0
Moses Lake 85 58 85 55 87 56 / 30 10 10 0 0 0
Wenatchee 80 62 83 59 85 61 / 80 20 0 0 0 0
Omak 82 58 83 55 86 56 / 80 20 10 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch until 6 PM PDT this evening for East Slopes
Northern Cascades-Okanogan Valley-Waterville Plateau-
Wenatchee Area.
&&Hazardous weather outlook, Aug 29, 4:31 AM PST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
531 AM PDT THU AUG 29 2013
IDZ001>004-026-027-WAZ031>038-041>044-301430-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
531 AM PDT THU AUG 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 29, 12:16 PM PST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPOKANE WA
116 PM PDT THU AUG 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 2 ESE OTHELLO 46.80N 119.12W
08/25/2013 ADAMS WA UTILITY COMPANY
POWER LINE KNOCKED DOWN BY FALLING TREE.
0700 PM TSTM WND DMG 6 SSE OTHELLO 46.75N 119.10W
08/25/2013 ADAMS WA UTILITY COMPANY
POWER POLE BLOWN DOWN
0715 PM TSTM WND DMG 6 SSE WARDEN 46.88N 119.01W
08/25/2013 ADAMS WA UTILITY COMPANY
POWER POLE BLOWN DOWN
0715 PM TSTM WND DMG MOSES LAKE 47.12N 119.29W
08/25/2013 GRANT WA NEWSPAPER
NEWSPAPER REPORTED DAMAGE TO 5 POLES HOLDING TRANSMISSION
LINES THAT LED TO LOCAL POWER OUTAGES.
0715 PM TSTM WND DMG LIND 46.97N 118.61W
08/25/2013 ADAMS WA NEWSPAPER
COMBINED REPORT FROM NEWSPAPER AND PUBLIC...AS MANY AS 8
LARGE TREES DOWN AROUND TOWN. DAMAGE SUSTAINED TO FENCES
AND POWER LINES.
0715 PM TSTM WND GST 8 NNE WARDEN 47.08N 119.01W
08/25/2013 M52.00 MPH GRANT WA MESONET
WARDEN DOT SENSOR
0715 PM TSTM WND GST 2 SE BEATRICE 46.87N 118.74W
08/25/2013 M52.00 MPH ADAMS WA MESONET
LIND AGRIMET SENSOR
0725 PM DUST STORM RITZVILLE 47.13N 118.38W
08/25/2013 ADAMS WA TRAINED SPOTTER
0741 PM TSTM WND GST 10 NW WINONA 47.04N 117.95W
08/25/2013 M54.00 MPH WHITMAN WA MESONET
ESCURE RAWS
0745 PM TSTM WND GST 3 SSW IRBY 47.31N 118.88W
08/25/2013 M57.00 MPH LINCOLN WA MESONET
ODESSA AGRIMET SENSOR
0750 PM HAIL 4 SE SANTA 47.11N 116.38W
08/25/2013 M1.00 INCH BENEWAH ID TRAINED SPOTTER
SPOTTER IN FERNWOOD ID REPORTED QUARTER SIZE HAIL AND
GUSTY WIND AND HEAVY RAIN.
0755 PM TSTM WND DMG HARRINGTON 47.48N 118.25W
08/25/2013 LINCOLN WA NWS STORM SURVEY
TWO LARGE TREES SPLIT...ONE ON GOLF COURSE AND ONE ON 5TH
AND SHERLOCK. NO DAMAGE NOTED TO PROPERTY. WIDESPREAD 2-4
INCH BRANCHES ON GROUND AROUND TOWN.
0800 PM TSTM WND GST 3 NE LIND 47.00N 118.57W
08/25/2013 M51.00 MPH ADAMS WA MESONET
PEAK WIND BETWEEN 7PM AND 8PM
0800 PM HAIL 4 SE SANTA 47.11N 116.39W
08/25/2013 E1.00 INCH BENEWAH ID PUBLIC
OBSERVER IN FERNWOOD. TIME ESTIMATED FROM RADAR.
0822 PM TSTM WND DMG GRAND COULEE 47.94N 119.00W
08/25/2013 GRANT WA TRAINED SPOTTER
MULTIPLE TREES DOWN AT THE LAKEVIEW TERRACE MOBILE HOME
PARK. 2 MOBILE HOMES DAMAGED DUE TO FALLING TREES.
0825 PM TSTM WND DMG DAVENPORT 47.65N 118.15W
08/25/2013 LINCOLN WA NWS STORM SURVEY
SEVERAL TREES DOWN AROUND TOWN. NO DAMAGE NOTED TO
PROPERTY ALTHOUGH UTILITY COMPANY REPORTED TREE ON
POWERLINE WITH 29 CUSTOMERS AFFECTED.
0826 PM TSTM WND GST 3 ESE AIRWAY HEIGHTS 47.62N 117.53W
08/25/2013 M54.00 MPH SPOKANE WA ASOS
SPOKANE INTERNATIONAL AIRPORT
0826 PM TSTM WND GST FAIRCHILD AFB 47.61N 117.64W
08/25/2013 M61.00 MPH SPOKANE WA ASOS
FAIRCHILD AFB ASOS GUST REPORTED OF 53 KNOTS.
0830 PM TSTM WND DMG COULEE DAM 47.97N 118.97W
08/25/2013 OKANOGAN WA LAW ENFORCEMENT
SHERRIFFS DISPATCH REPORTS NUMEROUS TREES DOWN WITHIN
COULEE DAM CITY LIMITS. REPORT INCLUDES TREES BLOCKING
ROADS, DOWN ON VEHICLES, BOAT TRAILERS, AND
HOMES...DEBRIS ON ROADWAYS, STREET SIGNS DOWN. NO
INJURIES REPORTED.
0830 PM TSTM WND DMG 1 NNE COULEE DAM 47.99N 118.96W
08/25/2013 OKANOGAN WA LAW ENFORCEMENT
SHERRIFFS DISPATCH REPORTS POWER TRANSFORMER AND LINES
DOWN ACROSS SR155. ROAD CLOSED FOR 3.5 HOURS.
0830 PM TSTM WND GST 2 SSE COULEE DAM 47.95N 118.95W
08/25/2013 M52.00 MPH OKANOGAN WA MESONET
GRAND COULEE DAM AGRIMET SENSOR
0830 PM TSTM WND DMG SHERMAN 47.83N 118.60W
08/25/2013 LINCOLN WA NEWSPAPER
LARGE TREE KNOCKED DOWN IN SHERMAN CEMETERY.
0830 PM TSTM WND DMG GRAND COULEE 47.94N 119.00W
08/25/2013 GRANT WA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS NUMEROUS TREES AND POWER POLES
DOWN IN AND AROUND CITY OF GRAND COULEE FROM GUST FRONT.
0830 PM TSTM WND DMG COULEE DAM 47.97N 118.97W
08/25/2013 OKANOGAN WA PUBLIC
ROOF PARTIALLY TORN OFF BY WIND AT COULEE DAM CASINO.
DAMAGE SUSTAINED TO CASINO SIGN. HALF OF ROOF REPORTED
DAMAGED AND WATER DAMAGE FROM FOLLOWING RAIN.
0835 PM TSTM WND DMG 2 WNW NINE MILE FALLS 47.79N 117.57W
08/25/2013 SPOKANE WA TRAINED SPOTTER
REPORTS OF MANY TREES DOWN IN THE 9 MILE FALLS
AREA...ESPECIALLY ALONG W CHARLES RD. COMBINATION OF
TREES BEING UPROOTED AND SNAPPED. POWER OUTAGES DUE TO
TREES ON POWER LINES AS WELL AS TREES FALLING ON ROOFS,
OUTBUILDINGS, AND FENCES.
0835 PM TSTM WND GST 3 NW AIRWAY HEIGHTS 47.68N 117.63W
08/25/2013 M62.00 MPH SPOKANE WA OFFICIAL NWS OBS
62MPH WIND GUST REPORTED AT NWS OFFICE.
0837 PM TSTM WND GST 3 SE COULEE DAM 47.93N 118.93W
08/25/2013 M65.00 MPH LINCOLN WA MESONET
SPRING CANYON RAWS.
0839 PM TSTM WND GST 6 NW WELLPINIT 47.94N 118.09W
08/25/2013 M57.00 MPH STEVENS WA MESONET
MIDNITE MINE RAWS
0840 PM TSTM WND DMG 7 N REARDAN 47.77N 117.86W
08/25/2013 LINCOLN WA PUBLIC
GREENHOUSE DESTROYED ON PROPERTY. DEBRIS WAS SPREAD ABOUT
75 FEET FROM WHERE THE GREENHOUSE ORIGINALLY WAS SET.
0840 PM TSTM WND GST 1 W SUNCREST 47.81N 117.60W
08/25/2013 M55.00 MPH STEVENS WA MESONET
0845 PM TSTM WND DMG NINE MILE FALLS 47.77N 117.54W
08/25/2013 SPOKANE WA NWS EMPLOYEE
LARGE TREE UPROOTED.
0851 PM TSTM WND DMG FORD 47.90N 117.80W
08/25/2013 STEVENS WA UTILITY COMPANY
TREE ON POWER LINE. 278 CUSTOMERS AFFECTED.
0907 PM TSTM WND DMG CHATTAROY 47.89N 117.35W
08/25/2013 SPOKANE WA UTILITY COMPANY
TREE ON POWER LINE. 178 CUSTOMERS AFFECTED.
0909 PM TSTM WND DMG CLAYTON 47.99N 117.56W
08/25/2013 STEVENS WA UTILITY COMPANY
TREE ON POWER LINE. 61 CUSTOMERS AFFECTED.
0910 PM TSTM WND DMG 8 W DIAMOND LAKE 48.10N 117.36W
08/25/2013 PEND OREILLE WA UTILITY COMPANY
DOWNED TREES CAUSED POWER OUTAGES
0915 PM TSTM WND DMG 7 NW DIAMOND LAKE 48.18N 117.30W
08/25/2013 PEND OREILLE WA UTILITY COMPANY
TREES KNOCKED DOWN POWER LINES.
0921 PM TSTM WND GST 4 NE RICE 48.47N 118.10W
08/25/2013 M57.00 MPH STEVENS WA MESONET
0922 PM HEAVY RAIN 5 N DEER PARK 48.04N 117.43W
08/25/2013 M0.65 INCH SPOKANE WA TRAINED SPOTTER
0.65 INCHES MEASURED IN A 10 MINUTE PERIOD.
0925 PM TSTM WND DMG FRUITLAND 48.07N 118.19W
08/25/2013 STEVENS WA EMERGENCY MNGR
STEVENS COUNTY EMERGENCY MANAGER REPORTS NUMEROUS TREES
DOWN...POWER OUTAGES AND DAMAGE TO PROPERTY THROUGHOUT
SOUTHERN STEVENS COUNTY.
0933 PM TSTM WND DMG OLDTOWN 48.18N 117.03W
08/25/2013 BONNER ID UTILITY COMPANY
TREE ON POWER LINE. 41 CUSTOMERS AFFECTED.
0935 PM TSTM WND DMG COLVILLE 48.54N 117.89W
08/25/2013 STEVENS WA TRAINED SPOTTER
TWO FOOT DIAMETER TREE BRANCH SNAPPED AND PARTIALLY
BLOCKING ROADWAY.
1000 PM TSTM WND DMG REPUBLIC 48.65N 118.73W
08/25/2013 FERRY WA UTILITY COMPANY
FERRY COUNTY PUD REPORTED A TREE DOWN ACROSS POWER LINES.
POWER RESTORED TO AREA APPROX 200AM.
1000 PM TSTM WND DMG TIGER 48.69N 117.40W
08/25/2013 PEND OREILLE WA UTILITY COMPANY
NUMEROUS POWER OUTAGES DUE TO TREES ON POWER LINES
1030 PM TSTM WND DMG 11 NNW NORDMAN 48.77N 117.06W
08/25/2013 PEND OREILLE WA LAW ENFORCEMENT
*** 1 FATAL, 1 INJ *** 200 FOOT TALL TREE UPROOTED AND
FELL ON A TENT AT THE STAGGER INN CAMPGROUND IN THE
KANIKSU NATIONAL FOREST.
&&
ADDED REPORTS FROM LIND, MOSES LAKE, HARRINGTON, AND DAVENPORT.
UNLESS MORE INFORMATION BECOMES AVAILABLE, THIS WILL BE THE FINAL
REPORT FOR THE AUGUST 25TH EVENT.
ABThunderstorm Wind, Okanogan
- When
- August 29, 12:45 PM PST to 2:10 PM PST
- Where
- Okanogan County, 8.58 mi SE of Chillowist to 1.85 mi E of Chesaw
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $240,000
- Reported by
- NWS Storm Survey
- Coordinates
- 48.203, -119.534
Numerous houses across sections of Omak east of Highway 97 between Omak River Road and Vista Vu Drive had shingles torn off the roof and large trees blown down. One house near the intersection of Kruse Street and West Parkway Street had eight panels of cedar fencing blown down. A few of the posts which were held down by concrete were snapped in half. In addition to the wind, damage to the fence was likely due to the neighbors small metal shed which was tossed roughly 150 yards. Metal roofing from a building at the Omak shooting range was peeled off. Numerous other trees were blown down in Eastside Park and surrounding area. Downed trees and damage to structures was also reported in the adjacent Colville Indian Reservation, specifically along Columbia River Road, Cold Springs Road, and North End Omak Lake Road including the Paschal Sherman Indian School. The public relayed that Boy Scout Camp Bonaparte on Bonaparte Lake north of Wauconda also received significant damage to three buildings and the storm knocked down a swath of trees. The Kramer RAWS clocked a wind gust to 62 mph before the storm entered city limits of Omak. A Davis weather station located on private property in Okanogan measured a wind gust to 66 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Minnesota, August 29, 20131 death · 1 event
- Flash Flooding and Flood in California, August 29 to 30, 2013$515,000 · 61 kt wind · 7 events
- Flash Flooding in California, August 29 to 31, 2013$249,000 · 16 events
- Flash Flood in Pennsylvania, August 29, 2013$100,000 · 1 event
- Tornadoes and Hail in Minnesota, August 29, 2013EF1 · 12 events
- Flash Flooding and Damaging Wind in Arizona, August 29 to 31, 2013$30,000 · 55 kt wind · 11 events
- Hail and Damaging Winds in Montana, August 29, 2013$31,000 · 52 kt wind · 7 events
- Flash Flood and Debris Flow in Arizona, August 29, 2013$21,000 · 2 events
- Hail and Damaging Winds in North Dakota, August 29, 20132.5 in hail · 12 events
- Flash Flooding and Damaging Wind in Arizona, August 29 to 30, 201360 kt wind · 10 events
- Damaging Winds and Lightning Strike in Wisconsin, August 29, 2013$9,000 · 56 kt wind · 9 events
- Flash Flooding and Heavy Rain in Puerto Rico, August 29, 20135 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465843.